North Carolina, 2008

Tornado and Hail in North Carolina, May 11, 2008

May 11, 2008 · NWS ILM · 7 events in 4 counties and zones

Low pressure developed along the triple point just southeast of Raleigh, North Carolina during the afternoon. Thunderstorms developed during the afternoon in the warm and moist air-mass southeast of the low which resulted in multiple large hail events and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Low pressure developed along the triple point just southeast of Raleigh, North Carolina during the afternoon. Thunderstorms developed during the afternoon in the warm and moist air-mass southeast of the low which resulted in multiple large hail events and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 11, 3:53 PM EST, 12 minutes earlier.

Area forecast discussion, May 11, 3:53 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT SUN MAY 11 2008

.UPDATE...
AS OF 453 PM...TORNADO WATCH NUMBER 309 HAS BEEN ISSUED FOR THE
COASTAL COUNTIES FROM HORRY COUNTY SC NORTH THROUGH PENDER COUNTY
NC. THIS ALSO INCLUDES THE ADJACENT COASTAL WATERS NORTH OF MURRELLS
INLET SC. THIS WATCH RUNS THROUGH 11 PM. THE PREVIOUS TORNADO WATCH
INLAND (#307) REMAINS IN EFFECT THROUGH 8 PM.

&&

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE EASTERN CAROLINAS
TONIGHT...FOLLOWED BY HIGH PRESSURE FOR MONDAY INTO TUESDAY. THIS
HIGH WILL BRING BREEZY CONDITIONS AND MUCH DRIER...COOLER WEATHER.
THE HIGH WILL PUSH OFFSHORE WEDNESDAY...WITH THE NEXT COLD FRONT
EXPECTED TO BRING SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 3 PM SUNDAY...SEVERE WEATHER THREAT CONTINUES THIS AFTN
ALTHOUGH THE BEST DYNAMICS AND INSTABILITY MAY BE A LITTLE FARTHER
N...NEAR THE WARM FRONT. TEMPS HAVE BEEN SLOW TO RISE BUT HAVE
STARTED TO INCREASE OVER THE LAST 2 HOURS OR SO. BASED OFF FORECAST
SOUNDINGS TEMPS NEED TO GET INTO THE LOW UPPER 70S/LOW 80S TO GET
GOOD SFC BASED CONVECTION GOING. THESE TEMPS SHOULD OCCUR ACROSS
MOST OF THE CWA AS SOME PORTIONS OF SC HAVE ALREADY REACHED THE MARK.
STRONG 250 MB JET AND SHORTWAVE WILL PASS JUST N OF THE AREA...BUT
MAY BE CLOSE ENOUGH TO PROVIDE SOME DYNAMICS. THERE IS A LOT OF DRY
AIR IN THE MID AND UPPER LEVELS WHICH WILL WORK AGAINST ANY STORMS
THAT DO TRY AND DEVELOP IN THE WARM SECTOR. DID DROP POPS OFF A
LITTLE FOR THE AFTN...BUT KEEPING CATEGORICAL FOR NOW.

ONCE FRONT PUSHES THROUGH LATER THIS EVENING MODERATE COLD ADVECTION
DEVELOPS WITH W TO NW WIND STARTING UP. BREEZY CONDITIONS CONTINUE
ALL NIGHT AS GRADIENT REMAINS PINCHED AND COOL AIR MOVES IN. CLOUD
COVER MAY HANG AROUND FOR THE FIRST PART OF THE NIGHT BUT ABUNDANT
DRY AIR THROUGH ALL LEVELS WILL LEAD TO CLEARING SKIES LATE. TEMPS
WILL DROP INTO THE MID TO UPPER 50S OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
STRONG LOW PRESSURE MOVING NORTHEAST OFF THE VIRGINIA COAST MONDAY
MORNING WILL PRODUCE AN IMPRESSIVE PRESSURE GRADIENT BETWEEN
ITSELF AND THE NEXT HIGH PUSHING IN FROM THE WEST. DEEP VERTICAL
MIXING DURING THE DAY WILL BE ABLE TO TAP 30-33 KNOT WINDS AT 925
MB (2200 FT) AND BRING THEM DOWN IN GUSTS. EVEN THE MOS GUIDANCE
IS SHOWING 16-21 KT SUSTAINED WINDS DURING THE DAY MONDAY. WE
SHOULD TOP OUT JUST BELOW WIND ADVISORY CRITERIA...AND WILL INDICATE
GUSTS AROUND 35 MPH IN THE FORECAST. WINDS WILL DIMINISH WITH THE
LOSS OF HEATING/MIXING MONDAY NIGHT. THE HIGH WILL SLIDE FARTHER
EAST BY TUESDAY MORNING WITH LIGHTER WINDS EXPECTED.

HIGHS TUESDAY AND WEDNESDAY SHOULD GENERALLY BE IN THE MID 70S.
THE INCOMING AIRMASS IS FAIRLY CHILLY FOR THE SEASON: LOWS SHOULD
RANGE FROM THE UPPER 40S TO LOWER 50S BOTH NIGHTS. THIS IS A
LITTLE CHILLIER THAN THE GUIDANCE NUMBERS TUESDAY NIGHT WITH VERY
GOOD RADIATIONAL COOLING EXPECTED UNDER THE HIGH.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...RETURN BACK TO MORE SEASONABLE WEATHER ON WED AS
RIDGE BUILDS OVERHEAD WED AFTN AND SFC HIGH SHIFTS OFFSHORE WED AFTN
INTO THURS WITH WARMER AND MOISTER RETURN FLOW SETTING UP. LOOKS
LIKE LOW PRESSURE SYSTEM TRACKING ACROSS CANADA WILL DRAG A COLD
FRONT ACROSS THE EASTERN CONUS IN THE WED TO THURS TIME FRAME.
LATEST MODEL RUNS TRY TO SPIN UP A FEW LOWS ALONG THIS FRONTAL
BOUNDARY WITH MID LEVEL FLOW REMAINING W-SW. A HIGHER AMPLITUDE
TROUGH SETS UP IN THE MID TO UPPER LEVELS AND MOVES ALONG THE EAST
COAST FRI INTO SAT FINALLY PUSHING OFF SHORE BY SUN. THIS SHOULD
FINALLY CLEAR THE LOCAL AREA OUT BY SUN LEAVING DRIER AND COOLER
WEATHER HEADING INTO THE EARLY PART OF NEXT WEEK. GFS AND ECMWF SHOW
SOME DISCREPANCIES IN TERMS OF TIMING AND STRENGTH OF FEATURES SO
WILL NEED TO FINE TUNE ONCE MODELS RESOLVE THESE FEATURES BETTER.
OVERALL LOOKS LIKE A MESSY FORECAST FROM THURS THROUGH SAT.  FOR NOW
WILL STICK CLOSE TO PREVIOUS FORECAST WITH CHC POPS THROUGH MOST OF
THURS TO SAT TIME FRAME.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
FIRST BOUT OF RAIN/THUNDERSTORMS IS TO OUR EAST...NOW THE QUESTION
BECOMES WILL WE SEE A SECOND ROUND LATER TODAY.  HOW MUCH SUNSHINE
WE SEE THIS AFTERNOON WILL DETERMINE THE THREAT FOR THUNDERSTORMS
LATER TODAY.  SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS POSSIBLE.  IF STORMS FORM THE TIMING
WOULD BE...20-23Z INLAND TERMINALS AND 22-01Z COASTAL TERMINALS. A
PERIOD OF MVFR/IFR CEILINGS AND VISIBILITIES IS POSSIBLE WITHIN
ANY LATE DAY/EVE THUNDERSTORMS. WINDS PICK UP AS THE PRESSURE
GRADIENT TIGHTENS WITH SOUTH TO SOUTHWEST WINDS GUSTING OVER 20
KNOTS LATE.

NO VISIBILITY OR CEILING CONCERNS TONIGHT BEHIND THE FRONT AS SKIES
CLEAR.  A TIGHT PRESSURE GRADIENT WILL DEVELOP OVERNIGHT LEADING TO
GUSTY WESTERLY WINDS.  GUSTY WINDS WILL CONTINUE INTO THE DAY MONDAY
BEFORE THE PRESSURE GRADIENTS EASES A BIT MONDAY NIGHT.

OUTLOOK FOR TUESDAY THROUGH THURSDAY...
VFR CONDITIONS ARE EXPECTED TUESDAY. POSSIBLE MVFR/IFR CONDITIONS
FROM FOG/LOW STRATUS LATE WEDNESDAY NIGHT/MORNING. BRIEF MVFR/IFR
FROM CONVECTION ON THURSDAY AHEAD OF A COLD FRONT.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...STRONG S TO SW FLOW TODAY WILL CONTINUE BUT VEER
TO W/NW AS COLD FRONT MOVES ACROSS THE WATERS LATER THIS EVENING.
GRADIENT REMAINS TIGHT BEHIND THE FRONT AS TRIPLE POINT LOW TO THE N
DEEPENS AND SFC HIGH BUILDS IN. MODERATE COLD ADVECTION AND STRONG
850 MB JET (35 TO 45 KT) OVERNIGHT WILL HELP SUSTAIN GUSTY WINDS
INTO MON. GALE WARNING CONTINUES FOR ALL ZONES THOUGH WINDS ARE
CURRENTLY BELOW SCA CRITERIA. FREQUENT GUSTS EXCEEDING GALE FORCE
SHOULD RESUME WITHIN THE NEXT FEW HOURS...LASTING THROUGH THE
EVENING AND INTO MON AM. STRONG SRLY FLOW WILL PUSH SEAS WELL OVER 6
FT BY EVENING WITH STRONGER OFFSHORE RESULTING IN SEAS APPROACHING
10 FT WELL AWAY FROM SHORE EARLY MON.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...STRONG LOW PRESSURE WILL PUSH OFF THE VIRGINIA
COAST MONDAY MORNING. THE PRESSURE GRADIENT BETWEEN THIS STRONG
LOW (990 MB) AND HIGH PRESSURE OVER ARKANSAS (1018 MB) WILL
PRODUCE GALE FORCE GUSTS ACROSS THE COASTAL WATERS THROUGH MONDAY
INTO MONDAY EVENING. SUSTAINED WINDS WILL PROBABLY TOP OUT AROUND
30 KT BUT EVEN WITH THE RELATIVELY SHORT WEST TO NORTHWEST
TRAJECTORY THIS SHOULD MAINTAIN SEAS IN THE 3-6 FOOT RANGE THROUGH
MONDAY EVENING.

THE HIGH WILL MOVE INTO WEST VIRGINIA TUESDAY MORNING AS THE
TIGHTEST PORTION OF THE PRESSURE GRADIENT MOVES WELL OFFSHORE
FOLLOWING THE LOW. OUR WINDS WILL TURN NORTHERLY AND DIMINISH
THROUGH THE DAY. THE HIGH WILL SETTLE OVERHEAD TUESDAY NIGHT WITH
LIGHT WINDS AND < 3 FT SEAS EXPECTED.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...WINDS WILL SHIFT AROUND TO THE SOUTH BY WED
AFTN AS HIGH SHIFTS OFF SHORE AND RETURN FLOW SETS UP. WINDS WILL
REMAIN MAINLY 10 KTS OR LESS THROUGH WED AFTN KEEPING SEAS QUITE
TRANQUIL....BUT WILL INCREASE HEADING INTO WED NIGHT AS GRADIENT
TIGHTENS. SEAS WILL MOST LIKELY INCREASE INTO SCA LEVELS BY THURS
AFTN IN THE OUTER WATERS AND SHOULD NEAR SCA HEADING INTO THE
WEEKEND IN A PERSISTENT SOUTHERLY FLOW. SEAS ELSEWHERE SHOULD
REMAIN IN THE 3 TO 5 FT RANGE THURS INTO FRI.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...GALE WARNING UNTIL 6 AM EDT TUESDAY FOR AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...III
SHORT TERM...TRA
LONG TERM...RGZ
AVIATION...III
Hazardous weather outlook, May 11, 2:39 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT SUN MAY 11 2008

AMZ250-252-254-256-121945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
339 PM EDT SUN MAY 11 2008

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SCATTERED SHOWERS AND THUNDERSTORMS MAY CROSS THE WATERS AHEAD OF
A STRONG COLD FRONT THIS EVENING. SOME STORMS MAY BE SEVERE.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ087-096-099-SCZ017-023-024-032-033-121945-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
339 PM EDT SUN MAY 11 2008

...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS MAY DEVELOP THIS EVENING AS A STRONG COLD FRONT
CROSSES THE AREA. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN
AND LIGHTING ARE EXPECTED. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ100-121945-
BRUNSWICK-
339 PM EDT SUN MAY 11 2008

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS MAY DEVELOP THIS EVENING AS A STRONG COLD FRONT
CROSSES THE AREA. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN
AND LIGHTING ARE EXPECTED. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ097-101-SCZ034-039-046-121945-
PENDER-NEW HANOVER-HORRY-WILLIAMSBURG-GEORGETOWN-
339 PM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS MAY DEVELOP THIS EVENING AS A STRONG COLD FRONT
CROSSES THE AREA. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN
AND LIGHTING ARE EXPECTED. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

III

In the hours before

Local storm report, May 11, 11:23 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1223 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       WILMINGTON              34.21N 77.91W
05/11/2008  M2.51 INCH       NEW HANOVER        NC   ASOS

            WILMINGTON AIRPORT

1215 PM     HEAVY RAIN       WILMINGTON              34.21N 77.91W
05/11/2008  M3.03 INCH       NEW HANOVER        NC   MESONET

            KINGS GRANT

1215 PM     HEAVY RAIN       OGDEN                   34.26N 77.80W
05/11/2008  M2.44 INCH       NEW HANOVER        NC   MESONET

            ALAMOSA PLACE

&&

TRA
Local storm report, May 11, 11:41 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1241 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     MARINE TSTM WIND 35 SE BALD HEAD ISLAND  33.44N 77.74W
05/11/2008  M41 MPH          AMZ270             XX   BUOY

            36 KNOT WIND GUST AT THE FRYING PAN SHOALS BUOY.

&&

29
Special weather statement, May 11, 3:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT SUN MAY 11 2008

NCZ096-097-099-112145-
COLUMBUS-BLADEN-PENDER-
448 PM EDT SUN MAY 11 2008

AT 448 PM EDT...A STRONG THUNDERSTORM WAS...3 MILES SOUTHEAST OF
EVERGREEN...OR 9 MILES WEST OF WHITEVILLE...MOVING EAST AT 41 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. YOU CAN EXPECT A
BRIEF PERIOD OF TORRENTIAL RAIN.

COMMUNITIES IN THE PATH OF THESE STORMS ARE WHITEVILLE...
ABBOTTSBURG...BOARDMAN...CARVERS...CHADBOURN...CLARENDON...COUNCIL...
CURRIE...ELKTON...EVERGREEN...FAIR BLUFF AND HALLSBORO.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ

The radar

The Wilmington radar (KLTX), 37 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Columbus

When
May 11, 4:05 PM EST to 4:06 PM EST
Where
Columbus County, 1.01 mi E of Bolton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.321, -78.402

The Emergency Manager measured one inch hail.

Hail, Columbus

When
May 11, 4:10 PM EST to 4:11 PM EST
Where
Columbus County, 3.83 mi NNE of Bolton
Measured
1 in hail
Reported by
Public
Coordinates
34.371, -78.393

The public reported hail up to the size of quarters.

Hail, Pender

When
May 11, 4:47 PM EST to 4:48 PM EST
Where
Pender County, 0.45 mi SSE of Marlboro
Measured
1.75 in hail
Reported by
Public
Coordinates
34.374, -77.897

The public measured golf ball size hail in the Swan Plantation community, about one mile north of the Cape Fear River Bridge on U.S. Highway 117.

Hail, Pender

When
May 11, 5:00 PM EST to 5:01 PM EST
Where
Pender County, 34.94 mi E of East Arcadia
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.349, -77.719

A National Weather Service employee measured one inch hail.

Tornado, New Hanover

When
May 11, 5:03 PM EST to 5:04 PM EST
Where
New Hanover County, 2.02 mi SE of Kirkland to 2.13 mi SE of Kirkland
Rating
EF0
Path length
0.15 mi
Path width
10 yd
Reported by
Public
Coordinates
34.280, -77.754

A tornado moved across a small marsh island, just north of Bridge Road, before moving offshore as a waterspout. The public reported seeing the rotation extend to the surface as it passed across the uninhabitated island. There was reportedly no discernible damage. The tornado was rated an EF0. The path length was estimated at 0.2 miles and the maximum path width was estimated at 10 yards.

Hail, Pender

When
May 11, 5:04 PM EST to 5:05 PM EST
Where
Pender County, 1.64 mi W of Topsail
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.399, -77.709

A National Weather Service employee reported penny to nickel size hail.

Hail, Robeson

When
May 11, 6:55 PM EST to 6:57 PM EST
Where
Robeson County, 1.71 mi W of Allenton
Measured
1 in hail
Reported by
Public
Coordinates
34.580, -78.950

The public reported hail up to the size of quarters. Most of the hail was dime size. Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93530, 93467, 93533, 93662, 93706, 93681, 93688.